Q. After DBS, I am getting violent myoclonus attack. Is it due to Clonazepam?

Answered by
Dr. Anshul Varshney
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 26, 2018

Hi doctor,

After deep brain stimulation surgery for generalized dystonia 18 months ago, I have developed mild startle myoclonus a fortnight later and was prescribed 0.5 mg Clonazepam. Since being on Clonazepam, I developed mild anxiety and my myoclonus continued to worsen. Now, I have violent full body jerks that cause me to fall over backwards every day. I am now on 1 mg Clonazepam in the morning and evening. After six months of Clonazepam and just after increasing my dose to 0.5 mg twice a day, I developed pressure of speech and the longer I have been on the drug the worse my myoclonus and anxiety has become. I am now in a vicious circle as the myoclonus episodes are so violent and I fall backwards heavily despite whatever I hold onto. I have become anxious at having an episode and the actual anxiety can trigger a myoclonus episode, although it also occurs when I feel safe such as sitting down, reading a book or chatting with friends.

Six weeks ago, I was told to double the dose due to the high number of falls I was having during myoclonus episodes and since then I have developed mini-seizures and worsening of anxiety. My neurologist is referring me to a psychiatrist for CBT for anxiety and now believes anxiety is the likely cause of my myoclonus. I am happy to do this as I just want to overcome my fear of falling. My dystonia also is causing me to fall due to motor control problems with my legs. The behavior of my legs is very unpredictable, so without warning I regularly trip or my legs suddenly buckle, especially when tired or if I am on my feet for too long. Every drug I have been on since been diagnosed with dystonia has caused serious side effects, even at a low dose and I was told by one of the neurologists that my brain is very sensitive to the side effects of the drugs. The anxiety has only developed since being on the Clonazepam and seems to have worsened whenever the dose has been increased. Could Clonazepam cause anxiety?

I have now lost my confidence to leave the house, even with my walker as during a myoclonus episode it is so vigorous the walker just tips over with me and I have episodes every day, but just do not know when one may occur. I have not walked as far as the end of my road about 100 meters for nearly five months now and even with friends still feel apprehensive when walking even a short distance with them. I have lost my confidence to stand in the kitchen to do chores in case I have an episode. I often crawl around on the floor, especially when tired as tiredness definitely increases the episodes and the higher dosage of Clonazepam makes me feel very tired by midday.

I am also under stress at home as I am a carer of my 86 year old father who has Alzheimer's, although I get some support from social services with carers, who come in to get him up and his breakfast and then his evening meal. I am normally a very positive person, but right now I wonder if I will ever get better. I am keen to start CBT. But, I am still concerned that Clonazepam initiated the anxiety as a side effect and so would need to withdraw from the Clonazepam in order to recover properly. All I know for certain is I never had myoclonus before my DBS surgery. I never had anxiety or a single fall. Right now, I wish I never had DBS as it done little to help me physically and my quality of life right now is far worse. I am finding it hard to stay positive and feel very discouraged. Please help me.

#

Hi,

Welcome to icliniq.com.

We are here to help you. Reading your complete details I understand your concern and pain.

First of all I would say that Clonazepam does not increase anxiety.

You might be having myoclonus following DBS as it is a known adverse effect of DBS (deep brain stimulation). Following DBS, there are people who have worsened symptoms.

However, myoclonus and frequent fall could be a feature of your Parkinson's only and that has appeared now and you might be linking it to DBS.

  • So, seeing all the possibilities my opinion would be to get your video EEG for 24 hours (electroencephalogram). Here, we can record if any seizure activity is there in your brain simultaneously with your myoclonus episode recorded on video.
  • If there is myoclonus recorded on video with no evidence of any seizure activity in EEG video, we would attribute this to anxiety only whatever the cause is.
  • In that case, the best drug for you would be Lorazepam. I think this is the best idea that could help you with your confusions.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My dad had a seizure-like attack after a DBS surgery. Can it be treated?

Query: Hello doctor, My father had undergone deep brain stimulation surgery for Parkinson's six months ago. I have been visiting his neurosurgeon to fine tune the stimulation. There have been significant changes post surgery. But, his speech is slurred when movements are alright and when speech is fine, h...  Read Full »

To stop continuous panic attacks, which drug can be taken other than Clonazepam?

Query: Hi doctor, I have been on Klonopin that is Clonazepam prescribed before 14 years for panic attacks and anxiety. I am currently on the 2 mg dosage and taking it four times a day. This is monitored every few months by my family doctor. For the past one week, I have noticed that I have been experienc...  Read Full »

Taking 5mg lorazapam for anxiety disorder gives poor response. Is it safe to take one more tablet?

Query: Dear Doctor, I have panic/anxiety disorder and was prescribed with 5mg lorazepam. I took one tablet at 8 PM but still l would wake up anxious in the morning. Is it safe to take one more tablet?  Read Full »

Also Read


Vitamin D and COVID-19
Did you know COVID-19 patients with vitamin D deficiency are twice as likely to have severe complications, including dea...  Read more»
The New 'Super-Spreader' Strain of Coronavirus
A new variant of SARS-CoV-2, the virus that causes COVID-19, is spreading fast in parts of the UK. Read how this new var...  Read more»
How to treat my mother's sigmoid colon ulcer?
Hi doctor, My mother, who is 45 years old, has ulcers in the sigmoid colon for the last 15 years. The problem got reduce...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.